Successful use of ivabradine in a case of exaggerated autonomic dysfunction [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2010; 38(4): 285-289

Successful use of ivabradine in a case of exaggerated autonomic dysfunction

Farid Aliyev, Cengiz Çeliker, Cengizhan Türkoğlu, Işıl Uzunhasan
Istanbul University, Institute of Cardiology, Division of Pacing And Electrophysiology, Istanbul, Turkey

We present a 30-year-old male with complex and predominantly cardiovascular autonomic dysfunction. He had frequent syncopal attacks and paroxysmal atrial fibrillation (PAF). Physical, electrocardiographic, and echocardiographic findings were unremarkable. Syncopal attacks were precipitated by emotional stress, upright position, and micturition. Electrocardiograms obtained immediately after syncopal events revealed PAF with a low ventricular rate, which spontaneously returned to sinus rhythm without any medication. Syncopal events were suggestive of postural orthostatic tachycardia syndrome (POTS), were induced during upright position, and were associated with a sudden increase in heart rate to approximately 140 beats per minute and a sudden drop in blood pressure. Syncope was also induced during carotid sinus massage (CSM) in the upright position. It was thought that cardiac autonomic dysfunction, with POTS as the main component, was responsible for this clinical condition. Syncopal episodes increased in frequency during treatment with metoprolol. Treatment with ivabradine (5 mg twice a day) resulted in disappearance of syncopal episodes both during upright position and CSM. During six months of follow-up, the patient remained asymptomatic without syncope or atrial fibrillation.

Keywords: Atrial fibrillation, autonomic nervous system diseases, benzazepines, postural orthostatic tachycardia syndrome/complications; syncope/etiology

How to cite this article
Farid Aliyev, Cengiz Çeliker, Cengizhan Türkoğlu, Işıl Uzunhasan. Successful use of ivabradine in a case of exaggerated autonomic dysfunction. Turk Kardiyol Dern Ars. 2010; 38(4): 285-289

Corresponding Author: Farid Aliyev, Türkiye
© Copyright 2019 Archives of the Turkish Society of Cardiology
LookUs & Online Makale